Sedatives are drugs that induce sedation or a dulling of the senses. The reason doctors administer sedatives is to reduce excitement or irritability, particularly when some procedure is going to take place that could produce anxiety. These types of drugs do not relieve pain, but they simply calm a patient who is going to be anaesthetized or prior to receiving an uncomfortable surgical procedure.

Unfortunately, these drugs can be abused, and when addicted, lives can be destroyed. It is important to know what you are dealing with when taking sedatives. When you know that sedation can lead to short-term or long-term amnesia, you know that sedatives are nothing to fool around with.

Here is a list of some sedatives that are abused:

>Xanax
>Valium
>Ativan
>Librium
>Seconal
>Rohypnol
>Marijuana
>Antihistamines
>Alcohol

Sedative Abuse

Any sedative at all can be abused, but benzodiazepines and barbiturates are the more common types that are used for a non-medical use or as a recreational drug. Sometimes they are used by heroin addicts to supplement their drug. Barbiturates are reportedly the factor in almost one-third of drug-related deaths. Most of the people who are admitted to emergency rooms in the United States as a result of abusing sedatives have taken an overdose or combined the barbiturate with alcohol.

Signs and Symptoms of Sedative Use

Sedatives are central nervous system depressants; therefore they slow down the body and mind. A person abusing these types of drugs will often look sleepy or drowsy. Their speech may be slurred or they will talk very slowly. The ability to concentrate is affected, as is coordination and memory. The person taking sedatives may feel dizzy. Their blood pressure will drop and breathing and heart rate will slow.

Some drugs have different symptoms. For instance, if a person is abusing Ambien, he would naturally be drowsy, but he may also do things like cooking, talking on the phone or another activity and not remember the event.

Effects of Sedatives

All sedatives cause drowsiness and sleepiness. They all also reduce a person’s breathing and heart rate. The person’s speech may be slurred; they may stagger and have trembling hands. Their pupils will be dilated. They become disoriented easily and get confused and depressed. Mood swings are common.

Sedatives are addictive and as a person takes them, he needs more and more of the drug to achieve the desired affects. The addict can easily take too much of the drug in an attempt to reach that euphoric feeling for which he or she is searching, thus it is way too easy to overdose on a sedative.

Other side-effects include:

>Anxiety
>Restlessness
>Poor judgment
>Hallucinations
>Thoughts of suicide

Sedative Dependence

Sedative dependence is a terrible thing and can take over a person’s life. Every time they start to withdraw after not taking some for a while, they will experience withdrawal symptoms and can get quite uncomfortable. Withdrawal symptoms can even lead to convulsions and death.

Rehab Treatment for Sedative Abuse and Addiction

Withdrawing from sedatives can be dangerous, even fatal. It does not happen overnight. Both the physical and mental addiction must be overcome and this takes longer than most short-term drug rehabs.

A person trying to come clean from a sedative habit should consult a medical professional. If trying to go it alone or cold turkey, the person could die. Sometimes the addicted person needs to go to a medical detox before he or she enters a drug rehab program. The right combination and sedative addiction CAN be overcome and the person can live a happy productive life without drugs.

Call today and we will find the right drug rehab for you! 1-800-343-0892